Alert archive / Illinois / Freeze Warnings in 2012

Freeze Warning 3, NWS St. Louis, MO

October 5, 2012Adams County, Brown County, Illinois; Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this freeze warning at Oct 5, 2012, 3:47 PM CDT for Adams County, Brown County, Illinois; Knox County, Lewis County, Missouri. It took effect at Oct 6, 2012, 1:00 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2012, 3:47 PM CDT (20:47 UTC)
In effect from
Oct 6, 2012, 1:00 AM CDT
Expired
Oct 6, 2012, 4:25 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 164 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WWUS73 KLSX 052047
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT FRI OCT 5 2012

...FREEZING TEMPERATURES EXPECTED TONIGHT...

.HIGH PRESSURE BUILDING INTO THE REGION WILL ALLOW CLEARING
SKIES TONIGHT...WHICH WILL COMBINE WITH THE COLD AIR MASS
CURRENTLY ENTRENCHED OVER THE AREA TO RESULT IN RAPIDLY DROPPING
TEMPERATURES. TEMPERATURES IN THE WARNED AREA ARE EXPECTED TO BE
IN THE UPPER 20S TO NEAR 30 DEGREES EARLY SATURDAY MORNING.

MOZ018-019-060900-
/O.NEW.KLSX.FZ.W.0003.121006T0600Z-121006T1300Z/
KNOX MO-LEWIS MO-
347 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY. 

* TIMING...1 AM TONIGHT TO 8AM SATURDAY.

* TEMPERATURES...UPPER 20S TO NEAR 30 BY SATURDAY MORNING.

* IMPACTS...SEVERAL HOURS BELOW FREEZING CAN DAMAGE OR KILL TENDER
  VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

JP
2 follow-up statements
848 
WWUS73 KLSX 060250
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT FRI OCT 5 2012

...FREEZING TEMPERATURES EXPECTED TONIGHT...

.AN UNSEASONABLY COLD CANADIAN AIR MASS WILL PREVIAL ACROSS THE
REGION OVER THE NEXT FEW DAYS. LOWS TONIGHT WILL BE FROM 15 TO 20
DEGREES BELOW NORMAL. TEMPERATURES IN THE WARNED AREA ARE EXPECTED
TO BE IN THE UPPER 20S TO NEAR 30 DEGREES EARLY SATURDAY MORNING.

ILZ095-096-061300-
/O.EXA.KLSX.FZ.W.0003.121006T0600Z-121006T1300Z/
ADAMS IL-BROWN IL-
INCLUDING THE CITY OF...QUINCY
950 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY. 

* TIMING...1 AM TONIGHT TO 8AM SATURDAY.

* TEMPERATURES...UPPER 20S TO NEAR 30 BY SATURDAY MORNING.

* IMPACTS...SEVERAL HOURS BELOW FREEZING CAN DAMAGE OR KILL 
  TENDER VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

MOZ018-019-061300-
/O.CON.KLSX.FZ.W.0003.121006T0600Z-121006T1300Z/
KNOX MO-LEWIS MO-
950 PM CDT FRI OCT 5 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
SATURDAY...

* TIMING...1 AM TONIGHT TO 8AM SATURDAY.

* TEMPERATURES...UPPER 20S TO NEAR 30 BY SATURDAY MORNING.

* IMPACTS...SEVERAL HOURS BELOW FREEZING CAN DAMAGE OR KILL 
  TENDER VEGETATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

GLASS
813 
WWUS73 KLSX 060925
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT SAT OCT 6 2012

ILZ095-096-MOZ018-019-061030-
/O.CAN.KLSX.FZ.W.0003.000000T0000Z-121006T1300Z/
ADAMS IL-BROWN IL-KNOX MO-LEWIS MO-
INCLUDING THE CITY OF...QUINCY
425 AM CDT SAT OCT 6 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS CANCELLED THE FREEZE
WARNING. 

HIGH CLOUDS ARE OVERSPREADING THE AREA WHICH SHOULD HELP KEEP
TEMPERATURES ABOVE FREEZING FOR THE REST OF THE MORNING. WHILE A
FEW SPOTS MAY DROP TO FREEZING...TEMPERATURES ACROSS THE MAJORITY
OF THE AREA WILL LIKELY STAY BETWEEN 33 AND 35 DEGREES THROUGH
SUNRISE.

$$

CARNEY

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Oct 5, 12:54 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 5, 12:54 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 PM CDT FRI OCT 5 2012

.SHORT TERM...
ISSUED AT 203 AM CDT FRI OCT 5 2012
(TODAY)

CDFNT CONTINUES TO PUSH SWD THIS MORNING AND AS OF 2AM...IS IN FAR
SRN IL AND SE MO AND SHOWS UP RATHER WELL IN RADAR RETURNS. COLDER
AIR WILL CONTINUE TO SLOWLY ADVECT SWD TODAY AS THE CDFNT CONTINUES
TO PUSH S. WITH AMPLE CLOUD COVER AND PRECIP THRU THE DAY...THE
HIGH TEMP FOR TODAY WILL LIKELY BE AT OR CLOSE TO THE TEMP AT
SUNRISE. EXPECT TEMPS TO LARGELY REMAIN STEADY OR SLOWLY FALL THRU
THE DAY WITH COOLER TEMPS WHERE PRECIP IS OCCURRING.

AS FOR PRECIP TODAY...ONGOING PRECIP WILL SLOWLY MOVE ESE TODAY AS
A COUPLE OF WEAK S/WS ROUND THE BASE OF THE UPPER LOW. PRECIP SHUD
START MOVING ESE A LITTLE FASTER LATE THIS AFTERNOON INTO THE EVE
HOURS AS A STRONGER KICKER S/W MOVES IN. THIS S/W WILL ALSO LIKELY
GENERATE SOME RA ACROSS NRN PORTIONS OF THE CWA THIS AFTERNOON.

WHILE MDLS ARE IN RELATIVELY GOOD AGREEMENT...DIFFERENCES REMAIN
WITH THE NAM A SLOWER OUTLIER WITH THE LOCAL WRF/GFS/ECMWF/GEM IN
VERY GOOD AGREEMENT. HAVE TRENDED POPS TWD THESE FASTER MDLS...BUT
KEPT SOME LOWER CHANCE POPS FURTHER N AND W TO ACCOUNT FOR THE
SLOWER NAM AS SUBTLE DIFFERENCES IN TIMING OF ANY GIVEN S/W WILL
HAVE AN IMPACT ON LOCATION OF PRECIP.

TILLY

&&

.LONG TERM...
ISSUED AT 222 AM CDT FRI OCT 5 2012
(TONIGHT THROUGH THURSDAY NIGHT)

STRONG COLD ADVECTION...MARKED BY 850MB TEMPERATURES DROPPING 2 TO 4
DEGREES BELOW ZERO...WILL RESULT IN AN UNSEASONABLY COOL WEEKEND.

TONIGHT...
REMAINING POST FRONTAL RAIN WILL EXIT THE SOUTHEASTERN
HALF OF THE CWA THIS EVENING WITH CLEARING SKIES FROM NORTH TO
SOUTH. THE COMBINATION OF COLD ADVECTION AND RADIATIONAL COOLING
SHOULD ALLOW TEMPERATURES TO FALL INTO THE UPPER 20S ACROSS THE
NORTHERN CWA...WITH LOWER TO MIDDLE 30S ELSEWHERE. PROSPECTS OF
FROST ARE QUITE LOW SINCE A NORTH WIND WILL CONTINUE OVERNIGHT AND
NOT ALLOW DECOUPLING OF THE LOWER ATMOSPHERE.

SATURDAY AND SATURDAY NIGHT...
LATEST MODEL GUIDANCE CONTINUES TO SHOW ANOTHER STOUT SHORTWAVE
MOVING ACROSS THE CWA SATURDAY NIGHT...BUT THEY HAVE COLLECTIVELY
PUSHED THE THREAT OF PRECIPITATION TO THE SOUTH OF THE CWA. AM
HESITANT TO PULL POPS ALTOGETHER FOR SATURDAY AFTERNOON AND
NIGHT...BUT HAVE LIMITED THEM TO SLIGHT CHANCE ACROSS SOUTHEAST
MISSOURI. BLEND OF MOS GUIDANCE LOOKS ON TRACK WITH LOWER TO
MIDDLE 50S FOR AFTERNOON HIGHS AND LOWER TO MIDDLE 30S FOR LOWS.
BEST CHANCE OF SEEING FROST WILL BE ACROSS NORTHEAST AND CENTRAL
MISSSOURI WHERE WIND WILL BECOME LIGHT BY DAYBREAK ON SUNDAY AS HIGH
PRESSURE RIDGE EDGES CLOSER.

SUNDAY AND SUNDAY NIGHT...
A COLD START TO THE DAY AND NEGLIGIBLE ADVECTION SHOULD RESULT IN
TEMPERATURES QUITE SIMILAR TO SATURDAY. SUNSHINE SHOULD BE THE RULE
WITH HIGH PRESSURE RIDGE SLIDING SOUTH ACROSS THE AREA. RIDGE SHOULD
HAVE ENOUGH INFLUENCE SUNDAY NIGHT FOR FROST TO DEVELOP ACROSS THE
EASTERN OZARKS...SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS WITH LOWS
RANGING FROM THE LOWER 30S SOUTH...TO MIDDLE 30S NORTH.

NEXT WEEK...
SURFACE RIDGE IS FORECAST TO MOVE EAST OF THE AREA WITH RETURN FLOW
DEVELOPING ON MONDAY. TEMPERATURES SHOULD RESPOND WITH 60S
ANTICIPATED FOR HIGHS. ACTIVE WEATHER PATTERN CONTINUES...WITH THE
NEXT COLD FRONT AND ASSOCIATED RAIN CHANCES MOVING ACROSS THE CWA
TUESDAY AND TUESDAY NIGHT. HIGH PRESSURE WILL ATTEMPT TO BUILD SOUTH
ACROSS THE MIDWEST WEDNESDAY AND THURSDAY...BUT MODEL GUIDANCE
BRINGS THE FRONT BACK NORTH ON THURSDAY WITH RAIN DEVELOPING ACROSS
AT LEAST THE SOUTHERN HALF OF THE CWA. TEMPERATURES LOOK TO REMAIN
BELOW NORMAL THROUGH THE PERIOD.

CVKING

&&

.AVIATION...
ISSUED AT 1240 PM CDT FRI OCT 5 2012

MAIN CONCERN THIS FORECAST PERIOD IS ONGOING PRECIPITATION WHICH
CONTINUES TO SLUGGISHLY MOVE TO THE SOUTHEAST. A BULK OF THE
SHOWER/THUNDERSTORM ACTIVITY HAS MOVED JUST SE OF THE METRO TAF
SITES...THOUGH KSTL...KSUS...AND KCPS CAN EXPECT SHOWERS AND
PERHAPS A RUMBLE OF THUNDER FOR AT LEAST THE NEXT SEVERAL HOURS.
ANOTHER AREA OF LIGHT PRECIPITATION HAS FORMED OVER NW MISSOURI
THIS AFTERNOON COINCIDENT WITH A SHORTWAVE THAT WILL MOVE
THROUGH...AND COULD IMPACT KUIN LATER THIS AFTERNOON AND EARLY
THIS EVENING. HOWEVER...BY TONIGHT...EXPECT THE PRECIPITATION TO
TAPER OFF ACROSS THE ENTIRE AREA WITH CIGS IMPROVING FROM MVFR
THIS AFTERNOON TO VFR FOR ALL TAF SITES. CLOUDS WILL GRADUALLY
CLEAR OUT TONIGHT...THOUGH ANOTHER SHORTWAVE ON SATURDAY WILL
USHER IN A BKN-OVC MID CLOUD DECK BY MID MORNING.
OTHERWISE...WINDS WILL REMAIN NORTHWESTERLY THROUGH THE VALID
PERIOD.

SPECIFICS FOR KSTL...

MAIN AREA OF PRECIPITATION HAS MOVED SOUTHEAST OF THE
TERMINAL...THOUGH SHOWERS CONTINUE TO PERCOLATE TO THE W AND SW
WHICH COULD MOVE OVER KSTL THIS AFTERNOON. AS PRECIPITATION MOVES
OUT...EXPECT GRADUALLY IMPROVING CIGS TO VFR THIS EVENING WITH
GRADUALLY CLEARING SKIES. HOWEVER...ANY CLEARING IS EXPECTED TO BE
SHORT LIVED AS ANOTHER SHORTWAVE WILL INTRODUCE BKN-OVC MID-HIGH
CLOUDS BY SATURDAY MORNING. WINDS WILL REMAIN LIGHT AND GENERALLY
NORTHWESTERLY THROUGH THE FORECAST PERIOD.

JP

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Oct 5, 2:56 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
256 AM CDT FRI OCT 5 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
256 AM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

CVKING

Nearby

Freeze Warnings in Illinois, 2012Freeze Warnings in Missouri, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.